Local residents offered training
The medication Naloxone is a safe, highly effective rescue medication for opioid overdose, a leading cause of death worldwide. And, the opioid problem hits home to Tennesseans.
In a 2017 report released by the State Department of Mental Health, statistics revealed that fewer pain pill prescriptions were being written in the state, but crimes involving both pills and heroin are on the rise. The report further revealed that pain pill abuse is highest in rural communities such as Grundy County.
Even with fewer opioid prescriptions written, deaths from opioid overdoses are up. The above mentioned report states that opioid overdoses increased 48 percent between 2012 and 2015, while heroin overdose deaths jumped by more than 350 percent.
Naloxone, also known by the brand name Narcon, can reverse the effects of opioid overdose. It is injected into a large muscle or administered as a nasal mist. It attaches to the same part of the brain that receives heroin and other opioids, and it blocks opioids for 30-90 minutes to reverse the respiratory depression that would otherwise lead to death from overdose.
Recognizing the need for a broader availability of Naloxone in Grundy County (in addition to local law enforcement and emergency medical workers), the Grundy County Safe Communities Coalition held a citizen’s training on the use of the medication.
Anne Pingent, the opiate overdose specialist with the Hamilton County Coalition, presented the training to over twenty local residents. She explained the need for Naloxone to be readily available, instructed attendees on the use of the medication, and certified attendees to be able to use the drug on a person who has overdosed. All attendees left the training with nasal Naloxone (after their certification).
Pingent stated that Naloxone only works when the overdose is caused by opiates. It will not counteract the effects of other types of drugs such as benzodiazepines (including diazepam and midazolam), alcohol, sedatives, or stimulants such as cocaine and amphetamines.
“But, if the person is not breathing, it will not hurt them to administer Naloxone,” said Pingent. “In a worst case scenario, it will simply do nothing, but in the best case scenario, it will save a life.”
Amanda Phillips is the Publisher and Editor of the Grundy County Herald